Alabama, 2002Damaging Wind in Alabama, September 16, 2002
September 16, 2002 · NWS BMX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 16, 1:09 PM CST, 8 minutes earlier.
Area forecast discussion, Sep 16, 1:09 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
209 PM CDT MON SEP 16 2002
SURFACE CHARTS SHOWING WEAK BOUNDARY LOCATED ACROSS CENTRAL
ALABAMA THIS AFTERNOON. NORTH OF THE BOUNDARY TEMPS ARE IN THE
LOW TO MID 80S MOST AREAS...WHILE SOUTH TEMPS HAVE GENERALLY CLIMBED
INTO THE 90S. SHOWERS AND THUNDERSTORMS CURRENTLY DEVELOPING ACROSS
CENTRAL ALABAMA IN ASSOCIATION WITH THE BOUNDARY AND A WEAK UPPER
LEVEL SYSTEM TRAVERSING THE AREA.
FORECAST AREA SHOULD REMAIN IN A SOUTHWESTERLY UPPER LEVEL FLOW
PATTERN THROUGH MIDWEEK. UPPER LEVEL ENERGY SWINGING AROUND TEXAS
TROUGH WILL BE THE FOCUS FOR LIKELY SHOWERS AND THUNDERSTORMS
TOMORROW OVER NORTHERN AND WESTERN ALABAMA. RAIN CHANCES TAPERING
OFF SLIGHTLY OVER SOUTHEASTERN ALABAMA.
PRELIMS FOLLOW.
HSV 069/085 069/088 069 4753
BHM 071/087 071/088 071 3644
MGM 071/089 071/089 070 2535
.BHM...NONE.
In the hours before
Special weather statement, Sep 16, 12:11 PM CST, 1 hour 6 minutes before
ALZ001>050-161911-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
111 PM CDT MON SEP 16 2002
HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.
A MOIST AND UNSTABLE AIR MASS WILL REMAIN ACROSS THE AREA THROUGH
TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS
THE AREA MAINLY DURING THE PEAK HEATING HOURS OF THE AFTERNOON.
ALTHOUGH SOME STORMS COULD PRODUCE GUSTY WINDS...FREQUENT
LIGHTNING AND HEAVY RAINFALL...NO SEVERE THUNDERSTORMS ARE
EXPECTED.
NO HAZARDOUS WEATHER IS EXPECTED ACROSS THE AREA THROUGH
TONIGHT.
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL NOT BE NECESSARY.
Thunderstorm Wind, Lamar
- When
- September 16, 1:17 PM CST
- Where
- Lamar County, Vernon
- Measured
- 50 kt (58 mph)
- Property damage
- $3,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.750, -88.117
Trees and power lines were blown down on SR 17 and on SR 18 near Vernon.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in U.S. Virgin Islands, September 16, 2002$15,000 · 2 events
- Flash Flooding in Texas, September 16 to 19, 20024 events
- Flooding in Puerto Rico, September 16, 20022 events
- Flash Flooding in North Carolina, September 16, 20022 events
- Damaging Wind in Nevada, September 16, 200257 kt wind · 1 event
- Waterspout in South Atlantic Coastal Waters, September 16, 20021 event
- Rip Current in American Samoa, September 16 to 17, 20021 event
- Damaging Wind in Utah, September 16, 200263 kt wind · 1 event
- Damaging Wind in Utah, September 16, 200263 kt wind · 1 event
- Wildfire in California, September 16, 20021 event
- Damaging Wind in Utah, September 16, 200256 kt wind · 1 event
- Damaging Wind in Utah, September 16, 200251 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5315748.